14 answers

Infant Inhaler

My 8 month old daughter was just diagnosed with viral induced asthma and was given an infant inhaler to use twice a day. The medication she was put on is called Flo Vent. I realize this is a sterioid so I was wondering if anyone out there has had their children on this medication before and what the side effects may be if any.

Thanks!

What can I do next?

More Answers

Jill
I would ask you to remove ALL the toxic cleaners (cleaners, laundry, personal care, bathroom and kitchen) from your home which have been proven to cause respitory problems and replace them with non-toxic just to see how you child reacts to that simple change. Results are amazing! Good Luck
S.

1 mom found this helpful

If you are ANYWHERE in the Fishers area, you need to go see Dr. Karen Marshall. She's a specialist w/ allergies & asthma and does NATURAL medicine.

My advice (being a respiratory therapist) would be to make sure her mouth gets rinsed out really good after taking the inhaler. Inhaled steroids like Flovent can produce thrush in the mouth if you dont. Also inhaled steroids dont cause the weight gain or moodiness associated with systemic steroids. That is why they are so good, they go directly to where they are needed.

My 6 yr old is currently on FLovent, she's been on it for several years now. I have not noticed any side affects of it like there is with Albuterol but I don't use it as directed. Just like you I have my concerns about giving her a steroid twice daily, just for fear of potential issues.

I had this discussion with her pediatrician and we decided that since I know when her peak asthma triggers are ( change of seasons, if she catches a cold, extreme weather conditions) I give her the Flovent during those times to prevent attacks; otherwise I do not administer the drug. It has been working well for her but I HAVE to be carefull because the attacks are worse without the Flovent in her system.

I would suggest that you talk with the pediatrician to see if you could reduce the dosage without affecting her treatment. Good Luck!

Hi Jill!

My son was a premie born two months early. He was only in the NICU for a month and came home only on the heart/apnea monitor. He's now two years old and he's grown very well and honestly, you can not even tell he was ever a preemie anymore. However, we've battled series of sicknesses including RSV, coughing and pneumonia many times. He's actually been hospitalized three times in the past year. Finally, he was referred to a pulmonologist and was diagnosed with asthma too. He was put on the breathing machine as needed and the FLO Vent inhaler twice a day. I have not noticed any side effects from the inhaler. My son actually likes to take it for me. And, since he was put on the inhaler back February I believe, he's only had pneumonia one time as opposed to usually atleast once a month. I think you'll see, this should work amazingly for you. THanks!

If it has to do with asthma my son't most likely taken it.. This includes flo-vent.. Yes, it's a steroid, but in a very VERY small dose.. Since she is inhaling it, the meds will go directly where they need to go. You Dr. probably told you all that though.. In many children the effects are different. In my sin it made him a little tired, and he was usually lethargic for a min. or two after treatment.. In other kids it makes them shaky, or no reaction at all... No weight change in some ,, other gain a little, due to it being a steroid..in many cases it's the parent who says "Look at what these steroids did to my baby" and you see the exact same baby you did the last time you were around her... My son didn't gain weight,, he was the same saize he was before
Dont worryy. this will help her out a lot and I hope and pray for a speedy recovery
A.

After doing a lot of research, we also decided to put our 3 1/2 year old son with asthma on Flo Vent. We went to a pediatric pulmonologist and she recommended we do this. The damage done to his lungs if we had not done anything would have been much greater than any side effects from the steroid.

We have not noticed any side effects. One of the side effects we are worried about for the future is the steroid effect on growth. Our son is pretty small to begin with. However, the effect is overall small- studies show that it's only about 1 cm, meaning that children on the drug tend to be 1 cm shorter than they would have been if they hadn't taken it.

So,we are happy with the drug and our son has not had any asthma attacks since he's been on it.

Good luck!

J.,

I totally agree with getting rid of anything toxic in your home. That includes ALL of your cleaning and laundry supplies. I've had most success with Shaklee Get Clean products (as seen on Oprah). You can get information on this by going to www.getcleangogreen.us I also suggest finding an alternate for cow's milk.

I hope this helps.

C.

My daughter has been taking this as wll as ProAir for the past 7 years (since she was 1yr old) due to asthma and alleries. I have tried taking her off of the medication thinkning maybe she grew out of the asthma/allergied, but then she immediately gets sick. The flovent is a great life saver for my daughter. I have definitely seen the positive impact it has on my daughter.

Regardless, go with your instint - your gut feeling. If you are not sure what to do, you can always try it for a week and monitor your child for side effects (negative). If anything of concern pops up, call the nurse helpline or leave a message with the doctor. You can also request ann alternative medicine. Your baby is your BABY - and I know where you are coming from.

Good Luck and God Bless.
J.

My daughter was on this medication for quite some time - until I found out she was allergic to milk. It was scary to give her a steroid but I choked it down and remembered the faith I have in her doctor. She did great on the meds and luckily didn't suffer any of the crabbiness or weight gain or anything that I feared. I hope this helps and encourages.

Hi. i know you have gotten alot of responses but still thought I'd give you mine with a couple of suggestions as well. My son is 2 1/2 and has been on flovent since he was for a long time now. I also have been on flovent since I was a teenager. We have never had any problems with this med. It's not that common to have side effects with this medication. But, of course not everyone is the same so with anything there is always that chance. But, not likely. Couple suggestions on giving your child an inhaler, especially a young child. Is have your doctor give you or write script for an aerochamber if you don't already have one. It's a cylindar with a mask on one end and you put your inhaler on the other end. It helps actually get the medication in the lungs and them not swallowing the med instead. Also, everytime you give your daughter the inhaler, make sure you rinse her mouth out afterwards. Can cause thrush, now that is VERY common with inhalers. My son has gotten thrush using this med. Well, good luck and I hope your daughter is doing ok. God Bless.

My son took that too at that age for recurring bronchiolitis without any problem. I took the same medication myself for years without side effects. Inhaled steroids don't have the same type of side effects as oral steroids, like any medication their can always can be something I'm sure.

Hi, my daughter (now 8) was diagnosed with RSV around 6 months of age and had to go through daily steroid treatments of pulmicort and albuterol. We gave it to her through a nebulizer machine .The only side effects were her not being able to sleep.We tried to give it to her way before her bedtime. She did not have any moodiness or weight gain.

It's not the kind of steroid that will mess with metabolism or cause infertility. It is a "localized" steroid that stops inflamation in the bronchiols so your child can breathe easier. Steroids are often Rx'ed for inflamation- like a migraine where nothing else will work etc. Don't worry- it's short term (like 10 days?)and then you most likely won't have to deal with it again any time soon. Best of luck! And the viral induced asthma has nothing to do with the cleaners in your home- it has to do with the fact that your child picked up a virus in the lungs, although I am a fan of being as green as can be.

Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.